Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 27, NWS Flagstaff, AZ

August 22, 2020Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 22, 2020, 1:55 PM MST for Coconino County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2020, 1:55 PM MST (20:55 UTC)
Expired
Aug 22, 2020, 2:45 PM MST
In force
50 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.9 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
2877 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:36 AM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 22, 8:36 AM MST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
836 AM MST Sat Aug 22 2020

.SYNOPSIS...Scattered afternoon and evening thunderstorms are
expected along and south of the Mogollon Rim through the weekend
with isolated storms elsewhere. A more typical monsoon pattern is
forecast next week with daily thunderstorm chances. Look for near
normal daytime temperatures by mid-week.

&&

.UPDATE...Morning satellite imagery shows pockets of mid and high
level cloud cover across the area. Expect this to gradually clear
with daytime heating allowing for destabilization. Hi-res models
continue to indicate scattered thunderstorm development along the
high terrain of the Kaibab Plateau, Mogollon Rim, and White
Mountains this afternoon. At first, storm movement will be slow
and generally westerly before becoming outflow driven and
spreading west southwest into the lower elevations. The main
threats will be gusty winds, small hail, and period of heavy
rainfall.

The current forecast handles this well with no updates planned for
this morning.

&&

.PREV DISCUSSION /258 AM MST/...An isolated shower early this
morning will give way to greater storm coverage this afternoon and
early evening as convective monsoon activity continues for high
terrain areas throughout this weekend.

GOES-17 infrared satellite and composite radar imagery is showing
isolated shower activity across mainly southern Arizona early this
morning. A stray shower cannot be ruled out though for central
Gila County and far southern Yavapai County through the sunrise
hours. This coverage is continually being monitored and later PoP
updates might be needed.

High resolution model guidance is progging thunderstorm initiation
today around the noon hour. These first storms will form over the
highest terrain features in the White Mountains, along the Rim and
up onto the Kaibab Plateau. The high pressure that has driven the
main Southwest US weather pattern over the last ten days has
shifted eastward towards the Four Corners. This shift will cause
storm motion to be more west-southwestward today. As a result,
coverage of late afternoon and early evening thunderstorms is
expected to be greatest from the White Mountains northeast to the
San Francisco Peaks and west onto the Coconino Plateau. Chances of
precipitation were decreased slightly for later today in central
and far southern Yavapai County with the morning forecast. The
primary hazards will be similar to yesterday with periods of
moderate rainfall, small hail, frequent lightning strikes and
gusty outflows upwards of 40 - 50 mph. It will be best to get any
outdoor recreation activities completed this morning if you live
in the high terrain.

The high pressure is progged to remain over the Four Corners
region through early next week. More east-southeasterly flow over
central and eastern Arizona by Sunday will help to yield greater
monsoon thunderstorm coverage at least through Tuesday. This more
typical monsoonal pattern will also bring decreased daytime
temperatures. Maximum temperatures are expected to become near
normal for many locations by mid-week.

&&

..AVIATION...For the 18Z package...VFR conditions and light wind will
prevail outside of convective activity over the next 24 hours.
Showers and thunderstorms will develop again by this afternoon, and
be most numerous along and south of a KGCN-KFLG-KSOW line. Wind
gusts to 40 kts and local MVFR conditions near stronger storms.
Storms will once again decrease after 02Z. Aviation discussion not
updated for amendments.

&&

.FIRE WEATHER...Look for scattered afternoon and evening thunderstorms
today and Sunday with most activity extending from the Coconino plateau
along the Mogollon Rim to the White Mountains, moving west to southwest
into the evening. A bit cooler temperatures are in store from Saturday
into Sunday.

Monday through Wednesday...Daily chances for showers and thunderstorms
will persist with the potential for a decent coverage of wetting rain
by Tuesday and Wednesday. Daytime temperatures will return to near
normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ET/NL
AVIATION...DL
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 22, 12:04 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1204 PM MST Sat Aug 22 2020

AZZ004-221915-
Kaibab Plateau-
1204 PM MST Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY NEAR SR67 SOUTH
OF JACOB LAKE UNTIL 1215 PM MST...

At 1201 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles south of Jacob Lake, moving southwest at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
North Rim Entrance Station and Demotte Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 11211 3643 11196 3630 11214 3651 11232
TIME...MOT...LOC 1901Z 056DEG 5KT 3646 11213

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:04 PM MSTSpecial Weather StatementFGZ11 min
Aug 22, 2:11 PM MSTSpecial Weather StatementFGZ34 min
Aug 22, 3:01 PM MSTSevere Thunderstorm WarningFGZYavapai18 min
Aug 22, 3:08 PM MSTSpecial Weather StatementFGZ37 min
Aug 22, 3:53 PM MSTSpecial Weather StatementFGZ37 min
Aug 22, 3:54 PM MSTSpecial Weather StatementFGZYavapai51 min
Aug 22, 3:55 PM MSTSpecial Weather StatementFGZ35 min
Aug 22, 4:04 PM MSTSpecial Weather StatementFGZCoconino41 min
Aug 22, 4:09 PM MSTSevere Thunderstorm WarningFGZGila19 min
Aug 22, 4:21 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 22, 4:34 PM MSTSpecial Weather StatementFGZ41 min
Aug 22, 4:40 PM MSTSevere Thunderstorm WarningFGZGila, Navajo41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.